Ice Storm, Ashland
- When
- January 5, 2:00 AM EST to January 6, 10:00 AM EST
- Where
- Ashland forecast zone
- Property damage
- $8.8 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
For the second time in just over two weeks, a devastating and historic winter storm affected Northern Ohio. Significant ice accumulations occurred over most of the area downing thousands of trees, causing widespread power outages and making travel nearly impossible.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
For the second time in just over two weeks, a devastating and historic winter storm affected Northern Ohio. Significant ice accumulations occurred over most of the area downing thousands of trees, causing widespread power outages and making travel nearly impossible. Low pressure over Missouri moved rapidly northeast on January 5th. This low moved across eastern Ohio early on January 6th and was responsible for producing a prolonged period of freezing rain. A mixture of rain and snow changed to freezing rain from west to east during the early morning hours of the 5th. Periods of freezing rain then continued for the remainder of the 5th and through the early morning hours of the 6th. Temperatures eventually warmed enough during the late morning hours of the 6th to change the freezing rain back to rain. The hardest hit locations were west of Interstate 71 along the U.S. Route 30 corridor. Ice accumulations of greater than three quarters of an inch were reported from Hancock County eastward across Wyandot, Crawford, Richland and Ashland Counties. Northern sections of Wyandot and Marion Counties along with the southern halves of Seneca and Huron County were also hard hit. Up to 80 percent of electric customers in these nine counties lost service during the storm, some for as much as ten days. In cities like Mansfield, Bucyrus and Findlay, nearly every property in some neighborhoods sustained tree damage. To the north and south of these areas ice accumulations ranged from one quarter to three quarters of an inch. Counties closer to Lake Erie saw snow mix with the freezing rain at times which kept ice accumulations down to around one quarter inch and resulted in only scattered power outages. A total of 3 to 5 inches of snow was also reported in these counties. Ice build up at the Davis-Besse Nuclear Power Plant (Ottawa County) damaged the facility enough to force it to be temporarily shut down. Hundreds of crews were brought in from around the county to help restore the power outages. In addition to damage caused by fallen trees and limbs, a lot of basement flooding occurred as power outages prevented sump pumps from working. Clean up and repair costs for this storm were among the highest ever recorded for a natural disaster in Ohio. Damage in many counties topped $1 million with a couple counties exceeding $10 million in losses. In Richland County alone, clean up cost accrued by local governments totaled nearly $6 million. Estimates indicate that as many as one million people lost power during this storm. Several power companies reported the largest number of outages in their histories. Hundreds if not thousands of homes and businesses were damaged by fallen trees, limbs and utility poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 5, 1:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
100 AM EST WED JAN 5 2005
.AVIATION (06Z-06Z)...
THE STNRY FRONT ACRS SRN OH WL RMN GRNLY IN PLACE OVRNGT AND INTO
THE DAY WED AS WK LOW PRES NR KHTS MOVES EAST AND ANOTHER STRONGER
LOW MOVES TO SRN IL FM THE CNTRL PLAINS BY 00Z THURS. R...ZR...PL
AND S AND BR WL MOVE INTO MUCH OF THE AREA BY 06Z AND WL CONT THRU
MUCH OF THE PD. CIGS IFR/LIFR.
&&
.SHORT TERM (TONIGHT)...
FCST STILL SEEMS GNLY ON TRACK SO NO CHGS SEEMED NEEDED WITH UPDATE
OTHER THAN TO ADJUST WORDING FOR EVENING TRANSITIONAL WX. DWPTS
RUNNING A FEW DEG HIER THAN GUIDANCE MOST PLACES BUT AS PRES
GRADIENT INCRS NELY FLOW WL EVENTUALLY DRAG COLDER AIR INTO AREA TWD
MORNING. WITH EXPECTATION OF A LTL MORE OF RA AS PRECIP TYPE TNGT
WL ATTEMP TO SHOW THIS IN ZONE WORDING BUT WL LV WINTER STRM
WRNG/WATCH HEADLINES AS IS. ALSO...AGREE WITH PREV DISC THAT QPF
SHUD HV NO PROB INSTIGATING MORE FLOODING PROBS SO LIKE FLOOD WATCH
ALSO. SOME AREAS OF FOG HV DVLPED SO WL ADD INTO FCST WORDING AND
GRIDDS.
&&
.PREV DISCUSSION...
.SHORT TERM (TONIGHT THROUGH THU)...
MESSY AND POTENTIALLY DANGEROUS WEATHER OVER THE NEXT 48 HOURS.
THE FRONT IS NOW STATIONARY OVER FAR SRN OHIO. STRONG BAROCLINIC
BOUNDARY OVR SRN OHIO TIGHTENING UP EVEN MORE AS THE HIGH OVER THE
NRN PLAINS BUILDS INTO THE REGION AND LOW PRES DEVELOPS ALONG THE
FRONT. THIS SHOULD SET THE STAGE FOR SFC TEMPS TO DROP AT OR BELOW
FREEZING OVERNIGHT...CAUSING A SIGNIFICANT WINTER STORM FOR THE
REGION. HOWEVER...THIS IS NOT THE ONLY PROBLEM TO CONTEND WITH. QPF
FROM THIS SYSTEM WILL BE EXCESSIVE...SO FLOOD WATCHES WILL CONTINUE.
SEE HYDROLOGY SECTION FOR FURTHER DETAILS ON FLOOD POTENTIAL. THE
LOW WILL MOVE NE THRU THU AS WARM AIR ALOFT MOVES INTO THE AREA.
MDLS STILL IN SOME DISAGREEMENT IN DETAILS...HOWEVER IT/S THE
DETAILS THAT ARE SO IMPORTANT WITH THIS FCST. THE GFS SHOWS THE LOW
MOVING FARTHER SOUTH...LIKELY KEEPING COOLER AIR ALOFT AND MORE
SNOW. THE ETA...TAKES THE LOW FROM CVG TO CLE WED AND WED
NIGHT...LIKELY CAUSING MUCH MORE FREEZING RAIN AND EVEN RAIN ON THE
EAST SIDE OF THE LOW. UNFORTUNATELY...THE MDLS BOTH AGREE ON
SIGNIFICANT PCPN FALLING OVER THE ENTIRE AREA LATE TNGT THRU THU.
BOTH THE ETA AND GFS SHOW UPWARDS OF 3 INCHES OVER THE FAR SOUTH. I
ACTUALLY BELIEVE THIS MAX OF HIGHEST PCPN FROM MNN TO PHD AS THE ETA
AND GFS BOTH SHOW STRONG CONVECTIVE INSTABILITY ALOFT HELPING TO
ENHANCE PCPN. SO...IT LOOKS LIKE THE PCPN WILL BE EXCESSIVE. THE
PROBLEM IS PCPN TYPE. THINK THE ETA MAY HAVE A DECENT HANDLE ON THE
LOW TRACK FROM CVG TO CLE TO BUF...AS THE PARENT TROUGH OVER THE SW
STATES ALREADY SEEMS A LITTLE STRONGER THAN THE GFS PROGGED. THIS
WILL ALLOW THE UPR TROUGH TO BECOME SLIGHTLY NEGATIVE ALLOWING THE
LOW TO MOVE NWD AND TO SLOW DOWN A LITTLE. THIS WILL ALSO ALLOW THE
FLOW ALOFT TO BACK ALLOWING SIGNIFICANT WARM AIR ALOFT TO STREAM
INTO THE AREA. GENERALLY FOLLOWING THE ETA FOR PCPN TYPE. START PCPN
PRIMARILY AS RAIN THIS EVENING...SPREADING W TO E OVERNIGHT. AS THE
HIGH BUILDS IN OVERNIGHT...COLDER SFC AIR WILL MOVE SWD INTO THE
AREA. ANOTHER QUESTION IS HOW SIGNIFICANT WILL THIS COLD AIR BE.
TEMPS IN MI AND ONTARIO IN THE UPR 20S...WHICH AGREES WELL WITH
GUIDANCE. DWPTS TEMPS ARE ALSO IN THE 20S...WHICH IS ALSO IN FAIRLY
GOOD AGREEMENT WITH THE MDLS. SO..THINKING THAT SFC TEMPS WILL DROP
AT OR BELOW FREEZING TONIGHT OR WED MRNG...ESPECIALLY WITH ANY
EVAPORATIVE COOLING. AS THE LOW MOVES NE...WARM AIR ALOFT MOVES NWD
WITH IT..CHANGING MOST PCPN TO IP OR ZR. DEPENDING ON HOW FAR S THE
COLD AIR MOVES...THE FAR SOUTHERN TIER COULD BE RAIN OR FREEZING
RAIN. RIGHT NOW...IT SEEMS LIKE PEOPLE WEST OF THE LOW TRACK WILL
STAY FREEZING OR FROZEN...WHILE PEOPLE ALONG AND EAST OF THE TRACK
WILL EVENTUALLY TURN TO LIQUID BY WED EVENING.
SO...HERE IS THE BASIC PLAN FOR HEADLINES. WILL GO WITH A WINTER
STORM WARNING FOR THE ENTIRE AREA...EXCEPT
KNOX...HOLMES...STARK...MAHONING...AND TRUMBULL. AM MOST UNCERTAIN
ABOUT THESE AREAS STAYING MOSTLY RAIN. WARNINGS FOR THESE AREAS MAY
BE NEEDED LATER TONIGHT OR ON THE MID SHIFT. FOR ICE
ACCUMULATIONS...THEY ARE VERY DIFFICULT TO FCST AS SFC TEMPS WILL
LIKELY BE 30-32F. ICE WILL LIKELY ACCUMULATE ON POWER LINES AND
TREES...BUT MAY BE A LITTLE HARDER TO ACCUMULATE ON THE GROUND SINCE
GROUND IS SO WARM. FOR TOL...PRIMARILY SNOW ON WED...AND MDL QPF
SUGGESTS 4 TO 8 INCHES BEFORE IT CHANGES TO SLEET. THERE IS
CERTAINLY THE POSSIBILITY OF UPWARDS OF AN INCH OF ICE WHERE IT
FALLS THE HEAVIEST AND THE TEMPS ARE COLD ENOUGH.
WHERE THE PCPN FALLS AS PRIMARILY RAIN...FLOODING WILL BE THE ISSUE.
SEE HYDRO SECTION FOR RIVER/FLOOD INFO.
PCPN SHOULD END QUICKLY FROM WEST TO EAST ON THU MORNING. NO MAJOR
CHANGES TO THU AS HIGH PRES QUICKLY BUILDS INTO THE AREA...WITH ANY
PCPN CHANGING TO ALL RAIN.
&&
.LONG TERM (FRIDAY THROUGH TUE)...
NO MAJOR CHANGES. HEIGHTS REMAIN ABV NORMAL THRU THE PERIOD. NEXT
SYSTEM MOVES THRU FRI NIGHT/SAT. GFS SHOWS ANOTHER SYSTEM MOVING
THRU TUE. GFS SHOWS THIS SYSTEM BEING PRETTY STRONG...BUT ALL RAIN
AS THE LOW MOVES WELL WEST OF THE AREA.
&&
.HYDROLOGY...
CONDITIONS ARE PRIMED FOR A SIGNIFICANT FLOOD EVENT ACROSS NORTHERN
OHIO WITH THE INCOMING SYSTEM. SOILS ARE SATURATED IN THE WAKE OF
THE RAIN AND SNOWMELT OF THE LAST WEEK... AND MOST OF THE RAINFALL
WITH THE NEXT SYSTEM IS EXPECTED TO BE NEARLY ALL RUNOFF. ANY
SNOW-SLEET CHANGEOVER WOULD HELP BLUNT RIVER RESPONSE SOMEWHAT.
HEAVIEST RAIN TARGETED ACROSS SOUTH HALF OF HSA... JUST WHERE IT IS
LEAST NEEDED. MOST RIVERS ACROSS THE AREA ARE AT OR NEAR FLOOD
STAGE... WITH WARNINGS ALREADY IN PLACE FOR MOST OF THE HSA FORECAST
POINTS. FLWS WILL LIKELY BE REISSUED BY TOMORROW MORNING TO HIT
THE ADDITIONAL INCREASE IN RIVER LEVELS EXPECTED WITH THE INCOMING
RAINFALL. ANY INTERESTS ALONG RIVERS IN NORTHERN OHIO SHOULD
CLOSELY MONITOR THIS DEVELOPING FLOOD SITUATION.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING LATE TONIGHT THRU THU MORNING
EXCEPT EXTREME SE
WINTER STORM WATCH LATE TONIGHT THRU THU MORNING KNOX...
HOLMES...MAHONING...TRUMBULL.
FLOOD WATCH THRU THU.
PA...WINTER STORM WARNING LATE TONIGHT THROUGH THU MORNING FOR
ERIE AND CRAWFORD COUNTIES.
FLOOD WATCH THRU THU.
&&
SHORT TERM...MRD/ADAMS
LONG TERM...MRD
HYDROLOGY...ASTIFAN
AVIATION...KIELTYKAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 515 AM EST TUE JAN 4 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051014- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 515 AM EST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY THE RAIN HAS MOVED OFF TO THE EAST OF THE AREA AND ONLY A CHANCE FOR SOME RAIN SHOWERS CAN BE EXPECTED FOR TODAY. MANY RIVERS WILL CONTINUE TO REMAIN ABOVE FLOOD STAGE FOR TODAY. SEE THE LATEST FLOOD STATEMENTS AND WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT THROUGH THURSDAY MORNING FOR THE POSSIBILITY OF SIGNIFICANT ICE ACCUMULATION. A STORM SYSTEM WILL MOVE NORTHEAST OUT OF TEXAS TO NORTHERN OHIO BY WEDNESDAY NIGHT. COLD AIR WILL MOVE SOUTH INTO THE REGION AHEAD OF THE STORM SYSTEM CAUSING THE PRECIPITATION TO FALL IN THE FORM OF FREEZING RAIN...SLEET...AND SNOW STARTING LATE TONIGHT AND CONTINUING INTO THURSDAY MORNING. THERE IS THE POSSIBILITY THAT ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF AN INCH CAN BE EXPECTED LATE TONIGHT INTO WEDNESDAY. THE PRECIPITATION WILL CHANGE OVER TO ALL SNOW THURSDAY AS THE STORM SYSTEM MOVES NORTHEAST OF THE AREA. NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REST OF THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LOMBARDY
The national radar mosaic for the moment the first event began.
28 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435170, 5435171, 5435172, 5435173, 5435174, 5435175, 5435176, 5435177, 5435178, 5435179, 5435180, 5435181, 5435182, 5435183, 5435184, 5435185, 5435186, 5435187, 5435188, 5435189, 5435190, 5435191, 5435192, 5435193, 5435194, 5435195, 5435196, 5435197.